Saturday, September 10, 2011

Potential Reasons for Bruising

In answer to a question about why lupus patients bruise so easily, and why those bruises can take months to heal. I'll put in my usual "I'm not a physician" disclaimer first. (Too many lawyers in my family, can you tell)? That being done, here are a few possible reasons:


 1) Thrombocytopenia (low platelets): The first and most obvious reason for bruising is a low platelet count (a very common problem in lupus patients). Platelets are the cells that stop bleeding and promote healing of wounds (including bruises, which are the result of bleeding under the skin). So if you don't have enough platelets, then your blood has fewer cells available to stop whatever bleeding caused the bruise in the first place.

2) NSAIDs: If you're taking an NSAID (aspirin, advil, aleve, and many others), then that may be the culprit. NSAIDs interfere with the ability of your blood to clot properly. Aspirin is particularly nasty, as its effects last a couple of weeks, but most NSAIDs have at least a small effect on clotting. Less clotting = more bruising.

3) Bone marrow suppression: This isn't as common, but when it happens it can be serious. If you're on an immunosuppressant, like methotrexate, cellcept, imuran, etc., then the drug may be interfering with your body's ability to grow new blood cells, including platelets.  Methotrexate in particular is known for causing a dangerous drop in platelet levels in some patients.

4) Cell growth inhibition: Same culprit, different problem. Immunosuppressants target quickly growing cells. The idea is to hit the immune cells, which grow faster than most of the body. However, if you've got a bruise, then the cells in that area are probably trying to grow in order to heal the area. They can therefore be hit by the immunosuppressants, which slows bruise healing.

5) Prednisone: Our favorite love/hate medication. Prednisone can make the blood vessels more fragile, which leads to easier bruising. This website explains that, and gives a pretty good description of some of the more common drugs that can lead to bruising. (Second paragraph on the page).

Those are the most common ones I can think of off-hand. Obviously, getting kicked a lot will also lead to more bruising, but apparently normal people don't encounter all that much kicking in their daily life. (I'm a blackbelt, so kicking has at times been a very regular part of my life!)

No comments:

Post a Comment